Alert archive / Nebraska / Hard Freeze Warnings in 2017

Hard Freeze Warning 1, NWS North Platte, NE

October 8, 201719 counties in Nebraska

NWS North Platte, NE issued this hard freeze warning at Oct 8, 2017, 2:56 PM MDT for 19 counties in Nebraska. It took effect at Oct 9, 2017, 11:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2017, 2:56 PM MDT (20:56 UTC)
In effect from
Oct 9, 2017, 11:00 PM MDT
Expired
Oct 10, 2017, 9:00 AM MDT
In force
10 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 42 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this hard freeze warning went out at Oct 8, 11:33 AM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 8, 11:33 AM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1233 PM CDT Sun Oct 8 2017

.SHORT TERM...(Today and tonight)
Issued at 239 AM CDT Sun Oct 8 2017

Widespread rain and even some snow for northwest Nebraska return
to the forecast beginning late tonight. An upper level trough
will move southeast from the Great Basin into the Central Rockies
in response to upper ridging building northeast from the eastern
Pacific into southern British Columbia. At the surface, high
pressure will move southeast from the northern Rockies onto the
high plains and push a reinforcing shot of cool air across the
Sandhills this afternoon. The high pressure will also direct the
low level wind field to veer slightly northeasterly to easterly,
which will enhance upslope flow later this evening. Analysis of
the 295-305K isentropic surfaces this evening and overnight reveal
weak upglide when condensation pressure deficits lower in the
2-3mb range and decent QG ascent is present. As noted with the
previous forecast, saturation will be slow, but should be
sufficient enough for light precipitation across our northwestern
zones by mid to late afternoon today with the activity spreading
southeast across the heart of the western Sandhills by mid
evening. Heavier precipitation will be possible as upper level jet
support drops south and focuses a mid-level deformation from NE
Colorado northeast into Central South Dakota early Monday morning.
Cross sections taken across the front reveal plentiful omega in
the DGZ while sufficiently saturated and more importantly a
contribution of weakly positive to negative EPV. This will be key
to any snow accumulations as lapse rates to support moderate or
heavy snow during the event are marginal. But the slantwise
convective element would be able overcome those marginal lapse
rates and help enhance precipitation rates. Under the banded
conditions it will be possible to dynamically cool the column to
overcome marginal sfc temps for a changeover to snow. Elsewhere,
without the dynamic cooling processes, thermal profiles are just
too warm to support accumulating snow. At this time, the best shot
of seeing a mix of rain and snow is north and west of a Antioch
to Cody line after midnight tonight. Western and northern Sheridan
County, especially elevated areas along the Pine Ridge will have
the best shot at seeing any accumulations, albeit light. The area
around the pine ridge may see upwards to a half inch accumulation,
especially on non-paved surfaces. Total QPE will approach a
quarter of an inch across northwest Nebraska, with lesser amounts
as one heads southeast.

Will have to monitor this system closely.  As is usually the case
for the first snow of the season, a degree or two change in
temperature will make a big difference in any potential impacts.

.LONG TERM...(Monday through Saturday)
Issued at 239 AM CDT Sun Oct 8 2017

Long term period begins with active weather underway over the
region as a mid-level shortwave trough will be digging into the
Central/Southern Rockies early Monday. Deterministic guidance are
in fair agreement with the evolution of the large scale pattern
through tomorrow night with more apparent differences present by
Tuesday night. The shortwave trough is expected to transition to a
closed upper-level low near the base of the trough over KS by
tomorrow night then lift through the Lower Missouri Valley by late
Tuesday. Meanwhile, a surface low will have formed and will be
moving out into the Southern Plains by Monday morning.

First half of the day Monday holds likely-categorical PoPs across
southwest to north central NEB with PoPs then decreasing northwest
to southeast in the afternoon period, PoPs then cleared from much
of the area during the evening hour time frame. Not much change in
terms of forcing with respect to position and location compared to
earlier runs. Decent lower tropospheric frontogentic signature
exhibited in guidance cross-sections forecast to be in place at
the start of the period. The area of lower level frontogenesis
(700 hPa) and corresponding enhanced zone of deformation
translates eastward across the remainder of the area Monday and
will be shifting out late afternoon/evening. Very early-on modest
cross-hair signature apparent with the DGZ in portions of the
Panhandle-northwest NEB as well. Thermal profiles show colder air
aloft filtering into the area that is sufficient such that
combined with forcing concerns turns to p-type. Current thinking
is rain/snow mix to all snow is likely to fall earlier Monday
morning in portions of northeast NEB and far northwest NEB. Best
chances for impacts from snow are expected to be predominantly in
the form of reduced visibilities. Very localized areas in the
northwestern Sandhills/northeast Panhandle may see some slush,
especially if rates are sufficient to offset melting from warm
surfaces. Thus generally scant/minimal accumulations expected, if
any.

Favorable radiational cooling conditions in place late tomorrow
night/Tuesday morning - light winds under mostly clear skies and
surface high pressure expected to dominate. Tuesday morning lows
are forecast from the lower 20s in the northeast Panhandle to
approaching 32 degrees in the extreme eastern portions of the
local forecast area. CIPS analog hazard guidance shows very high
probabilities of min T less than 32 F over the area (largely
greater than 80%). Confidence has grown sufficient enough for the
occurrence of a hard freeze-freeze event thus the issuance of
watches for Tuesday morning with this package. Thereafter highs
exhibit a warming trend peaking Thursday with forecast highs in
the mid 60s to lower 70s.

Aforementioned upper level trough lifts through the Great Lakes
Wednesday and weakens in amplitude appreciably, meanwhile another
upper-level trough develops over the western CONUS. Large scale
troughing dominates the western CONUS through Friday night.
Unsettled conditions are expected to return Friday night through
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1233 PM CDT Sun Oct 8 2017

VFR conditions will continue through this evening for all western
Nebraska terminals, although north winds will be gusty. Ceilings
will start to drop tonight, generally after 09/03z, with
precipitation to follow soon after. Precipitation will be rain for
most areas through the morning. However, wet snow may mix in for
the panhandle and northwest Nebraska, primarily west of KOGA to
KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Watch from late Monday night through Tuesday morning
for NEZ004>006-008-009-022>027-035>038-056>059-069-094.

Freeze Watch from late Monday night through Tuesday morning for
NEZ007-010-028-029-070-071.

&&

SHORT TERM...Jacobs
LONG TERM...ET
AVIATION...Snively
Hazardous weather outlook, Oct 8, 2:26 PM MDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
326 PM CDT Sun Oct 8 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-091030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
326 PM CDT Sun Oct 8 2017 /226 PM MDT Sun Oct 8 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Rain may change over to snow overnight across northwestern
Nebraska, including far northwestern portions of the Sandhills
and along the Pine Ridge. Temperatures are only marginally
supportive of snow overnight tonight, so expected accumulations
will be an inch or less and largely confined to grassy surfaces.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Frost or hard freeze conditions are likely Tuesday morning across
much of western and north central Nebraska. Lows are expected to
fall into the 20s across the region with the coldest readings in
the eastern Nebraska Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but
spotters are encouraged to report any snow accumulations to the
National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 2:06 AM MDTFreeze WatchLBFBoyd, Custer, Frontier, Garfield, Hayes, Holt and 1 more24 hr
Oct 8, 2:06 AM MDTHard Freeze WatchLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 14 more12 hr
Oct 8, 2:56 PM MDTFreeze WarningLBFBoyd, Custer, Frontier, Garfield, Hayes, Holt and 1 more42 hr

Nearby

Hard Freeze Warnings in Nebraska, 2017Every hard freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.